Updated September 12, 2023
What does overdose mean, exactly? Learn possible outcomes from drug overdose, including heart attack, and find out if you can die from overdosing.
What does an overdose mean, and can you die from overdosing? An overdose isn’t always fatal, but even nonlethal overdoses can lead to serious outcomes, including heart attack and other complications. According to provisional data compiled by the Centers for Disease Control (CDC), there were 106,996 reported drug overdose deaths for the 12-month period ending February 2023, which represents only a slight decline from the previous year. Countless others — including 181,806 who experienced nonfatal opioid overdoses in 2021 — were lucky enough to survive. A rundown on what the term “overdose” means, what causes it and what to do if you suspect someone has overdosed may help you save a life.
Getting help for a drug problem is obviously the best way to prevent overdose in the first place. If you or a loved one needs help with substance abuse, you can get help with addiction, reclaim your life and get clean.
What Does Overdose Mean?
Consuming too many drugs or too much alcohol causes the body to be unable to function as it should. This toxicity may cause malfunctioning in critical body systems and processes — such as temperature regulation, consciousness and breathing — or result in their failure altogether. Many drug overdoses result from overconsumption of opioids, including prescription pain pills and fentanyl. Clandestinely produced drugs — including heroin and methamphetamine — also cause tens of thousands of fatal and near-fatal overdoses each year.
An overdose, often called an OD, is not automatically fatal. In some cases, though, people may refer to someone’s death as “They OD’d on heroin.” This is sometimes a common term in television medical dramas. Yes, overdosing can be a cause of death, just like a heart attack can. But in many cases, when someone gets medical intervention fast enough for a heart attack, they can be saved. The same is true in overdose cases.
According to the Centers for Disease Control and Prevention, there are many nonfatal overdoses for every fatal overdose reported.
Treatment can begin quickly and discretely, get started now
What Does an Overdose Look Like?
The exact nature of an overdose depends on the person and the substance they’ve taken too much of. Opioids, including heroin, prescription painkillers and fentanyl, drive the majority of fatal overdoses in the United States. In 2016, for example, around 66% of all fatal drug overdoses were related to opioids.
Opioids make an overdose more likely because of how they function. They activate receptors in the brain and other areas of the body, which causes body functions to slow. As more opioids enter the system, more receptors are activated and become blocked. Eventually, the brain is no longer able to do its basic job of ensuring regular breathing, and the person may stop breathing altogether.
Once breathing stops, if the person isn’t attended to in a short period of time, the brain and other organs are starved of oxygen. That’s ultimately what causes someone to die of an opioid overdose in most cases.
Depressants, such as benzodiazepines, can have a similar effect. With both types of drugs, someone may appear to become groggy or incoherent, finally drifting off into a slumber they can’t be awakened from.
Alcohol overdoses can lead to unconsciousness, but there are usually signs before this, such as vomiting, seizures or hypothermia. This is because too much alcohol actually poisons the system, and the body may react by trying to get the substance out.
The time between someone taking a number of drugs that may cause an overdose and potential fatality depends on a variety of factors, including the person’s overall health and age. Some drugs are also much faster-acting. Fentanyl, for example, can lead to a dangerous overdose much faster than even heroin.
What Causes an Overdose?
An overdose occurs when an individual’s body receives an excessive amount of a specific substance, reaching a level where it can no longer function properly. This is sometimes described as a toxic level of a substance. While the consumption of drugs and alcohol can alter bodily functions, the body typically continues to maintain its basic life functions. However, during an overdose, critical bodily functions, such as breathing, consciousness, and temperature regulation, may cease to function or operate in a manner that poses immediate danger to health.
What Is the Operating Procedure When There Is an Overdose?
Knowing the signs of an overdose can help you intervene and save a life. Some common signs include:
- Loss of consciousness
- Falling asleep
- Lack of breathing
- Slow, weak breathing
- Gurgling or choking sounds
- Clammy or cold skin
- Pupil constriction
- Lip and nail discoloration
- Limp body
If you suspect an overdose, call 911 immediately. Try to wake the person and provide supportive breathing if possible. If it’s available to you, administer naloxone (Narcan), a drug that can reverse opioid overdose via a nasal spray or injectable dose. To reduce the chance of choking, position the person on their side and stay with them until EMS arrives.
Why Do People Overdose on Drugs or Alcohol?
Rational individuals don’t tend to purposefully chase an overdose. Some reasons individuals may overdose on drugs or alcohol are highlighted below. It’s important to know the reason behind some overdoses so you can understand if you or someone you love is at risk.
- Accidents. In many cases, overdoses are unintentional. A person may be taking more and more of a substance because their body has built up a tolerance. They need more drugs or alcohol to get the high they’re seeking. That can lead to too much in their system. They may also take drugs that have unknown substances in them, such as heroin laced with fentanyl, which can lead to an overdose. Individuals who are using increasing amounts of drugs or engaging in ever-more reckless behavior can be at risk.
- Mental health disorders. Individuals with depression or other mental health disorders may OD because they’re taking too much of a substance to try to self-medicate. Their disorder may also drive them to OD on purpose. Whether their mental health disorder is caused by their substance abuse or vice versa, individuals with suicidal thoughts can be at risk of forcing their own overdose.
Begin your recovery today
Ready to start? More questions about treatment?
What Should You Do If Someone Has Overdosed?
The first step to take if someone you know has overdosed is to seek immediate medical attention. If you find your loved one unresponsive or in medical distress, immediately call 911 and let the dispatcher know you suspect the possibility of drugs. Provide as many details as you can and follow the operator’s instructions while waiting for EMTs to arrive.
If you suspect you may have taken enough drugs to overdose, call for help immediately. If someone you trust is with you and they’re sober, ask them to call 911. If you’re alone, call 911 and tell the operator quickly what happened and provide an address if you can.
Once you or your loved one receives medical treatment and is stabilized, it’s time to consider seeking help for drug or alcohol abuse. An overdose is a huge sign that substances have taken control of your life and you likely need professional help for alcohol or drug addiction.
Getting Help for Addiction and Substance Abuse
Surviving an overdose is possible with the right intervention, but seeking help for an addiction problem can prevent overdose in the first place. Reach out for help for yourself or a loved one by contacting FHE Health now.